Estimated read time: 1-2 minutes
PORTLAND, Ore., Oct 15, 2004 (United Press International via COMTEX) -- An Oregon researcher says nearly half of all U.S. residents use herbal medicines or nutritional supplements, some of which may be harmful to their eyes.
Dr. Frederick W. Fraunfelder of the Oregon Health & Science University, in a study published in this month's issue of the American Journal of Ophthalmology, said many people who use these products are unaware of the adverse reactions they can cause.
Fraunfelder, an eye doctor, found side effects of such products can range from dry eye to retinal hemorrhages and transient visual loss. Most of the side effects were associated with higher doses and topical application. While none of the reported cases caused permanent damage, many could have if the patient had not discontinued use of the product.
One of the best-selling herbal medicines is ginkgo biloba, which is used to treat tinnitus, asthma and tonsillitis among other things. Fraunfelder found two cases of hemorrhaging in the anterior chamber of the eye as well as reports of retinal hemorrhages in patients taking this agent.
Niacin can cause decreased vision, cystoid macular edema, dry eyes, discoloration of the eyelids, eyelid edema and loss of eyebrows and eyelashes, among others, he said.
Copyright 2004 by United Press International.